June 2015
Volume 56, Issue 7
Free
ARVO Annual Meeting Abstract  |   June 2015
Hemorrhagic Occlusive Retinal Vasculitis after Cataract Extraction: A Vancomycin-Associated Reaction?
Author Affiliations & Notes
  • Michelle M. Kron-Gray
    Ophthalmology, University of Michigan, Dexter, MI
  • Andre J Witkin
    Ophthalmology, Tufts University, Boston, MA
  • Deborah Witkin
    Ophthalmology, Tufts University, Boston, MA
  • Caroline R Baumal
    Ophthalmology, Tufts University, Boston, MA
  • Robert E. Engstrom
    Jules Stein Eye Institute, Los Angeles, CA
  • Thomas Arno Albini
    Bascom Palmer Eye Institute, Miam, FL
  • Ivan R Batlle
    Retina Associates PA, Shawnee Mission, KS
  • Dean Eliott
    Massachusetts Eye and Ear Infirmary, Boston, MA
  • Mark W Johnson
    Ophthalmology, University of Michigan, Dexter, MI
  • Anjali Shah
    Ophthalmology, University of Michigan, Dexter, MI
  • Footnotes
    Commercial Relationships Michelle Kron-Gray, None; Andre Witkin, None; Deborah Witkin, None; Caroline Baumal, None; Robert Engstrom, None; Thomas Albini, None; Ivan Batlle, None; Dean Eliott, None; Mark Johnson, None; Anjali Shah, None
  • Footnotes
    Support None
Investigative Ophthalmology & Visual Science June 2015, Vol.56, 3853. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to authenticated users only.
      Sign In or Create an Account ×
    • Get Citation

      Michelle M. Kron-Gray, Andre J Witkin, Deborah Witkin, Caroline R Baumal, Robert E. Engstrom, Thomas Arno Albini, Ivan R Batlle, Dean Eliott, Mark W Johnson, Anjali Shah; Hemorrhagic Occlusive Retinal Vasculitis after Cataract Extraction: A Vancomycin-Associated Reaction?. Invest. Ophthalmol. Vis. Sci. 2015;56(7 ):3853.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract 
 
Purpose
 

To describe a disease entity, hemorrhagic occlusive retinal vasculitis following cataract extraction, which may represent a delayed immune reaction to intraocular vancomycin that has not been previously well characterized

 
Methods
 

Retrospective case series

 
Results
 

We present 11 eyes of 6 patients who underwent seemingly uncomplicated cataract surgery. Four eyes of 2 patients were reported previously. In all cases, prophylactic intracameral vancomycin was used at a dose not exceeding 1mg/0.1mL, a dose used in thousands of patients with endophthalmitis without reported toxicity. Patients underwent surgery at different institutions with different surgeons, but all developed severe hemorrhagic occlusive retinal vasculitis between 1-14 days post-operatively (Figure 1).<br /> All patients underwent thorough systemic work-up with no clear etiology revealed. Two patients had a negative skin test with vancomycin. One patient had a negative skin test to hyaluronic acid and lidocaine.<br /> Patients were treated with high-dose corticosteroids initially, which were tapered off over variable timeframes. Three patients were treated with antivirals. One patient was switched to an immunosuppressant agent for presumed ongoing inflammatory vasculitis. Most patients required treatment with panretinal photocoagulation (PRP) and/or anti-vascular endothelial growth factor (VEGF) injections for treatment or prevention of neovascular glaucoma (NVG). Of note, in 2 eyes, anti-VEGF injections seemed to improve the hemorrhagic component, raising the possibility that earlier anti-VEGF injection could improve outcomes.

 
Conclusions
 

Severe hemorrhagic occlusive retinal vasculitis may develop after seemingly uncomplicated cataract surgery with intracameral vancomycin. Given the delay in symptom onset after surgery and previous reports of systemic vancomycin causing a leukoclastic vasculitis in the skin, the most likely etiology is a delayed type III hypersensitivity reaction to intracameral vancomycin. Despite intervention with high-dose topical and systemic corticosteroids, antiviral medication, and early vitrectomy in many patients, visual outcomes were typically poor. Early intervention with intravitreal anti-VEGF medication and PRP may help prevent severe vision loss related to NVG.  

 
Left eye color fundus photograph on day of presentation with diffuse retinal edema, intra-retinal hemorrhage, perivascular hemorrhage and whitening.
 
Left eye color fundus photograph on day of presentation with diffuse retinal edema, intra-retinal hemorrhage, perivascular hemorrhage and whitening.

 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×